Utah, 2015

Flash Flood in Utah, August 13, 2015

August 13, 2015 · NWS SLC · 1 event in 1 county or zone

A strong thunderstorm dropped heavy rain in the area of Woodland Hills, Utah, leading to a large mudslide in a residential area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong thunderstorm dropped heavy rain in the area of Woodland Hills, Utah, leading to a large mudslide in a residential area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 13, 1:47 PM MST, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 13, 1:47 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 PM MDT THU AUG 13 2015

.SYNOPSIS...ONCE LAST SURGE OF MOISTURE WILL START MOVING INTO
SOUTHERN UTAH THIS AFTERNOON AND ACROSS THE AREA TONIGHT THROUGH
FRIDAY NIGHT. A DRYING TREND WILL BEGIN ACROSS THE NORTH SATURDAY
AND CONTINUE ACROSS THE ENTIRE AREA THROUGH THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...THE SYNOPTIC PATTERN AT 500MB FEATURES A RIDGE
CENTERED OVER THE FOUR CORNERS REGION AND A CLOSED CUTOFF LOW OFF
THE NORTHERN CALIFORNIA COAST. WEAK SOUTHERLY FLOW AROUND THE RIDGE
IS DRAWING MOISTURE NORTHWARD INTO THE CWA. SCATTERED SHOWERS AND
STORMS WILL INCREASE IN COVERAGE THIS AFTERNOON OVER THE HIGHER
TERRAIN THROUGHOUT THE STATE. A WEAK VORTICITY MAX ENTERING SOUTHERN
UTAH WILL INCREASE VALLEY POPS OVER THAT PART OF THE STATE...BUT A
LACK OF LIFTING MECHANISMS OVER THE NORTHERN HALF WILL LEAD TO DRIER
CONDITIONS ALONG THE WASATCH FRONT AND POINTS WEST.

FRIDAY AND SATURDAY...MOISTURE ADVECTING NORTHWARD AROUND THE RIDGE
WILL CONTINUE TO INTERACT WITH WEAK SHORTWAVES PRODUCING ENHANCED
AFTERNOON CONVECTION...FOCUSING ON THE HIGH TERRAIN. GIVEN THE WEAK
DYNAMIC FEATURES INVOLVED...ITS DIFFICULT TO PIN DOWN THE TIMING AND
LOCATION OF HIGHER POPS...BUT CONSENSUS FAVORS THE NORTHERN 2/3 OF
THE CWA ON FRIDAY AND THE SOUTHERN 2/3 ON SATURDAY.

SUNDAY AND MONDAY...WE WILL TRANSITION TO A DRIER PATTERN AS THE
RIDGE RELOCATES TO SOUTHERN ARIZONA AND FLOW BECOMES MORE WESTERLY.

TUESDAY THROUGH WEDNESDAY...THE CANADIAN/EC/GFS ALL AGREE ON A
FAIRLY SIGNIFICANT TROUGH SWINGING THROUGH THE WEST...BUT MAJOR
DIFFERENCES IN TIMING ARE LIMITING CONFIDENCE IN THE TEMPERATURE
FORECAST. FOR NOW...THE 12Z EC SOLUTION OF TROUGH PASSAGE ON TUESDAY
SEEMS TOO FAST AND IS MUCH FASTER THAN THE 00Z SOLUTION. THE
FORECAST KEEPS TEMPERATURES WARMER ON TUESDAY AND THEN TRENDS THEM
COOLER WEDNESDAY AND THURSDAY WITH THE EXPECTATION OF TROUGH
PASSAGE. IT APPEARS AT THIS TIME THAT THIS SYSTEM WILL BE FAIRLY
DRY.

&&

.AVIATION...LIGHT AND VARIABLE WINDS WILL BECOME PREDOMINATELY NORTH
TO NORTHWEST BETWEEN 21-22Z AT THE SLC TERMINAL. MUCH OF THE
CONVECTIVE ACTIVITY WILL LIKELY REMAIN SOUTH AND EAST OF THE
TERMINAL TODAY. THERE IS A 10 PERCENT CHANCE AN OUTFLOW FROM A
COLLAPSING SHOWER WILL CREATE GUSTY/ERRATIC WINDS THROUGH 02Z.

&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL KEEP ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR THE REGION THROUGH
TOMORROW. CONVECTION WILL CARRY THE THREAT OF LOCALLY HEAVY RAINFALL
IN ADDITION TO THE THREAT OF LIGHTNING.

A WARMING AND DRYING TREND BEGINS THIS WEEKEND. CONVECTION SHOULD
BECOME MORE CONFINED TO THE HIGHER TERRAIN. A COLD FRONT IS EXPECTED
MID WEEK...BRINGING COOLER TEMPERATURES AND A RENEWED CHANCE FOR
CONVECTION TO THE NORTH...WHILE IT REMAINS DRY AND VERY WARM ACROSS
THE SOUTH. SOUTHWEST WINDS MAY BECOME GUSTY ACROSS SOUTHERN UTAH
TUESDAY AND WEDNESDAY...BRINGING THE NEXT OPPORTUNITY FOR CRITICAL
FIRE WEATHER CONDITIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...RUTZ
AVIATION...KRUSE
FIRE WEATHER...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 13, 4:37 AM MST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
537 AM MDT THU AUG 13 2015

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
537 AM MDT THU AUG 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME SCATTERED ACROSS MUCH OF
THE OUTLOOK AREA AGAIN TODAY. LOCAL HEAVY RAIN WILL BE POSSIBLE
ACROSS THE SOUTH WITH AN ELEVATED THREAT OF FLASH FLOODING. STORMS
WILL CONTINUE INTO THIS EVENING THEN DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN
FRIDAY AND CONTINUE INTO FRIDAY NIGHT ACROSS THE NORTH.

A DRYING TREND IS EXPECTED TO BEGIN SATURDAY AND CONTINUE THROUGH
THE FIRST HALF OF NEXT WEEK WITH STORMS BECOMING MORE ISOLATED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Aug 13, 4:51 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
551 PM MDT THU AUG 13 2015

UTZ008-010-014-517-140030-
WASATCH PLATEAU/BOOK CLIFFS UT-SANPETE/SEVIER VALLEYS UT-
WASATCH MOUNTAINS SOUTH OF I-80 UT-
CENTRAL AND SOUTHWEST MOUNTAINS UT-
551 PM MDT THU AUG 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUAB AND NORTHEASTERN
SANPETE COUNTIES UNTIL 630 PM MDT...

AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EPHRAIM...OR 7 MILES SOUTH OF MORONI...
MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
MORONI...EPHRAIM...MOUNT PLEASANT...WALES...FAIRVIEW...FOUNTAIN
GREEN...SPRING CITY AND MILBURN.

HAIL MAY COVER THE ROADWAY US ROUTE 89 NEAR EPHRAIM. EXERCISE
CAUTION IN THIS AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

&&

LAT...LON 3934 11145 3937 11168 3975 11163 3969 11129
TIME...MOT...LOC 2350Z 190DEG 14KT 3942 11155

CRK

The radar

The Salt Lake City radar (KMTX), 155 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Utah

When
August 13, 6:30 PM MST to 8:30 PM MST
Where
Utah County, 3.28 mi SSE of Salem to 3.01 mi SSE of Salem
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
40.006, -111.646

A thunderstorm dropped very heavy rainfall near Woodland Hills and, combined with saturated soil from large amounts of rain the previous day, produced a large mudslide across the area. The mud damaged the basement of one home and also invaded five other properties, with extensive mud clean-up necessary on private driveways and along Skylake Drive. A total of 14 homes were evacuated as a precaution immediately following the mudslide.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599449.